WHAT IS NALOXONE?
Naloxone (pronounced nal-ox-ohn) is a medication that reverses an opioid overdose. If given to someone overdosing on prescription opioids or heroin it can save their life. It's common brand names are Narcan and Evzio.
How does naloxone work?
Naloxone is a safe and effective medication that can reverse the effects of opioid overdose. It is usually injected into the leg or sprayed into the nose. Naloxone attaches to the same part of the brain as heroin and other opioids. It blocks the opioids for 30-90 minutes. This helps the body to start breathing again.
What is an opioid overdose?
When someone is overdosing on opioids they will have trouble breathing and won’t be able to wake up. Usually the person’s lips and fingertips will begin to turn blue or purple. A person overdosing needs medical care right away so if you suspect an overdose call 911 immediately.
An opioid overdose can be deadly. Overdoses can happen when you misunderstand your doctor's instructions, accidentally takes an extra dose, or misuse prescription pills or drugs like heroin on purpose.
Image couresy of Stephan Savoia/AP Photo
Injectable naloxone is the most common form of naloxone available.
It usually comes in a kit with a syringe and a “nasal atomizer.”
The nasal atomizer is used to spray the naloxone up the nose.
Most people choose to use the nasal atomizer rather than give an injection. When used as a nasal spray, half should be sprayed in each nostril.
Learn how to put together and use this form of naloxone
Image couresy of Matthew Rakola/Adapt Pharma
Watch a demonstration of
Narcan Nasal Spray
Narcan Nasal Spray is designed to be sprayed up the nose.
The design is simple and easy to use. The product is meant to be sprayed up only one nostril.
Evzio is what’s called an auto-injector.
This means that the device will deliver an injection without you having to touch needles or load syringes.
The device even talks to you to give you step-by-step instructions on how to use it.
Watch a demonstration of Evzio
Image couresy of Evzio
Frequently Asked Questions About Naloxone
Can naloxone hurt someone?
No medication is totally free of side effects but naloxone is relatively safe. If naloxone is given to someone who has not taken opioids it will have no effect. Naloxone is FDA approved and is safe for children, adults, and the elderly.
Where can I get naloxone?
You can get naloxone by prescription from your doctor. You can get a prescription if you are using opioids or if someone close to you is misusing opioids.
Click here to see a list and a map of all pharmacies approved to dipense nalaxone.
How much does naloxone cost?
It depends on whether or not you have insurance and how much they cover. You can usually get naloxone for a very low copay. If you can’t afford naloxone but believe that you should have it around talk to your doctor about options.
Does Naloxone work for all drug overdoses?
No. Naloxone only works for opioid overdoses. Opioids include heroin, Hydrocodone (Vicodin), oxycodone (OxyContin, Percocet), morphine (Kadian, Avinza), codeine, and generic versions. Naloxone may help if someone is overdosing on a combination of drugs which includes opioids.
If you don't know what a person is overdosing on you should still use naloxone. The naloxone will not hurt them if it is not an opioid overdose. Worst case scenario naloxone will do nothing, but in the best case it will save a life.
Does naloxone expire? Should I use expired naloxone?
Like most medications naloxone has an expiration date. Usually naloxone stays good for 1-2 years. Keep naloxone away from extreme heat and cold to make sure it remains effective.
After its expiration date naloxone will be less effective. You should exchange it for a new dose after it expires. However, if an overdose happens and all you have is expired naloxone you can use it though it may be less effective.
Can you overdose on naloxone?
No, you cannot overdose on naloxone. If a large dose is given to someone who has taken opioids they may start to experience withdrawal symptoms.
Can naloxone get you high?
No, naloxone reverses the effect of opioids. Even a large amount will not get you high.
Is it legal to carry naloxone?
It depends on where you live. In Michigan it is legal to carry naloxone but the needle to inject the naloxone could be considered drug paraphernalia, which is illegal to have. If you are worried about this keep a doctor’s note with your naloxone kit or get a brand which don’t require a needle like the Evzio auto injector or Narcan Nasal Spray.
Will naloxone stop a buprenorphine overdose?
A single dose of naloxone probably won’t reverse a buprenorphine overdose. Buprenorphine is sometimes used in addiction recovery programs. It is chemically different from other opioids. A buprenorphine overdose can only be treated by a medical professional. If someone is overdosing on buprenorphine call 911 immediately. If you have naloxone administer it. Worst case scenario the naloxone will do nothing but in the best case it might buy some time for the person overdosing.
What will happen if I reverse an overdose with naloxone?
If you have reversed an overdose with naloxone you should call 911 immediately. Someone who just had an overdose needs medical attention even if they are feeling better. The person might begin to feel symptoms of withdrawal. Withdrawal symptoms like vomiting, nausea, fever, body aches, and racing heart are common. Naloxone may cause dizziness, drowsiness, or fainting. These effects may be worse if it is taken with alcohol or certain medicines.
Need more details? Contact the Opioid Project
We are here to help people get involved in ending the opioid epidemic.
Want to find out more about treatment?
Washtenaw County's treatment facilities are can help you recover.
Page material adapted from the following source:
Substance Abuse and Mental Health Services Administration. (2016). Naloxone. Retrieved from http://www.samhsa.gov/medication-assisted-treatment/treatment/naloxone
Open Society Foundation. (2013). Naloxone Frequently Asked Questions. Retrieved from http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf
Substance Abuse and Mental Health Services Administration. (2016). SAMHSA Opioid Overdose Prevention Toolkit. HHS Publication No. (SMA) 16 4742. Retrieved from http://store.samhsa.gov/shin/content//SMA16-4742/SMA16-4742.pdf